Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 50, NWS Topeka, KS

August 25, 20054 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Aug 25, 2005, 5:25 AM CDT for 4 counties in Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2005, 5:25 AM CDT (10:25 UTC)
Expired
Aug 25, 2005, 8:30 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Dickinson County, KS, Geary County, KS, Morris County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:45 AM CDTFLASH FLOOD3 Nnw White City, KSWATER OVER ROAD IN TOWN OF SKIDDY.
Aug 25, 8:13 AM CDTFLASH FLOODHerington, KSPOLICE DEPT. CLOSING SOME ROADS DUE TO HIGH WATER.
Aug 25, 8:20 AM CDTFLASH FLOOD3 E Junction City, KSCLARKS CREEK STARTING TO FLOOD OVER CLARKS CREEK ROAD 1 MILE SOUTH OF INTERSTATE 70.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 251028
FFWTOP
KSC041-061-127-161-251330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
525 AM CDT THU AUG 25 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GEARY COUNTY IN EAST CENTRAL KANSAS
  MORRIS COUNTY IN EAST CENTRAL KANSAS
  EASTERN DICKINSON COUNTY IN NORTH CENTRAL KANSAS
  SOUTHERN RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 830 AM CDT

* AT 524 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORMS CONTINUES ACROSS MUCH OF THIS 
  AREA. RADAR ESTIMATES 1 TO 2 INCHES HAS ALREADY OCCURRED IN THIS 
  AREA WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE THROUGH 7 AM. THIS 
  WILL LIKELY PRODUCE SIGNIFICANT FLOODING ACROSS THIS AREA THROUGH 
  8 AM. 

* LOCATIONS IMPACTED INCLUDE...
  JUNCTION CITY...
  MANHATTAN...
  COUNCIL GROVE...
  WILSEY...
  HERINGTON...
  PARKERVILLE...
  WOODBINE...
  WHITE CITY...
  CHAPMAN...
  MILFORD...
  RILEY...
  MILFORD LAKE...
  COUNCIL GROVE LAKE...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 286 AND 317.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3923 9656 3918 9656 3916 9650 3905 9647
      3883 9650 3881 9643 3854 9638 3855 9689
      3861 9694 3864 9703 3909 9704 3913 9702
      3914 9694 3930 9689 3934 9667

$$
1 follow-up statement
000 
WGUS73 KTOP 251157
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
647 AM CDT THU AUG 25 2005

KSC041-061-127-161-251330-
RILEY-GEARY-DICKINSON-MORRIS-
647 AM CDT THU AUG 25 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 AM CDT FOR MORRIS...
EASTERN DICKINSON...GEARY AND SOUTHERN RILEY COUNTIES...

AT 647 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS IS MORRIS COUNTY 
REPORTED WATER OVER THE ROAD IN NORTHERN MORRIS COUNTY NEAR SKIDDY. 
RADAR CONTINUES TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN 
ACROSS FAR SOUTHERN RILEY COUNTY INTO MUCH OF GEARY...MORRIS AND 
EASTERN DICKINSON COUNTIES. RADAR ESTIMATES THAT 2 TO 4 INCHES OF 
RAIN HAS OCCURRED OVER MUCH OF THIS AREA. 

LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...MANHATTAN...COUNCIL GROVE...BURDICK...WILSEY... 
HERINGTON...LATIMER...PARKERVILLE...WOODBINE...WHITE 
CITY...CHAPMAN...MILFORD...RILEY...MILFORD LAKE AND 
COUNCIL GROVE LAKE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 286 AND 317.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS 
TO PROTECT LIFE AND PROPERTY. DO NOT DRIVE INTO AREAS WHERE THE 
WATER COVERS THE ROAD.

LAT...LON 3923 9656 3918 9656 3916 9650 3905 9647
      3883 9650 3881 9643 3854 9638 3855 9689
      3861 9694 3864 9703 3909 9704 3913 9702
      3914 9694 3930 9689 3934 9667

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 4:37 AM CDT, 48 minutes earlier.

Area forecast discussion, Aug 25, 4:37 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
437 AM CDT THU AUG 25 2005

.DISCUSSION...

CONCERN IS THE POTENTIAL FOR HEAVY RAIN THIS MORNING...THEN AGAIN
EARLY FRIDAY MORNING.

THE MCS THAT DEVELOPED ACROSS SOUTH CENTRAL AND EAST CENTRAL KS LAST
EVENING CONTINUES TO BACK BUILD AS 850MB FLOW/LLJ LIFTS DEEPER GULF
MOISTURE NORTH OF THE BOUNDARY ACROSS MOST OF THE CWA. THE HEAVIER
RAIN EXTENDS ON AN EAST-WEST AXIS JUST NORTH OF THE OUTFLOW BOUNDARY
FROM WEST OF HESSTON...EAST TO NEAR IOLA. THE WESTERN END OF THIS
LINE OF STRONGER THUNDERSTORMS MAY LIFT NORTHEAST ACROSS THE
SOUTHEAST COUNTIES OF THE CWA. THEREFORE I KEPT THE FLASH FLOOD
WATCH GOING FOR THE COUNTIES SOUTH OF THE KANSAS TURNPIKE THROUGH 12
NOON. LAST EVENING...NORTHERN ANDERSON AND SOUTHERN FRANKLIN HAD 2
TO 3 INCHES OF RAIN ESTIMATED BY RADAR. ADDITIONAL RAINFALL OF ONE
TO TWO INCHES THIS MORNING ACROSS THE SOUTHEAST COUNTIES MAY CAUSE
FLASH FLOODING THROUGH THE MORNING HOURS. THE ETA SHOWS THE OUTFLOW
BOUNDARY WEAKENING THROUGH THE LATE MORNING HOURS...AND SHOULD CAUSE
THE COMPLEX OF STORMS TO WEAKEN AND MOVE EAST OF THE AREA AFTERNOON.
SKIES WILL BECOME PARTLY CLOUDY THIS AFTERNOON FROM WEST TO EAST
ACROSS THE CWA. TEMPERATURES WILL WARM TO NEAR 90 DEGREES ACROSS THE
WESTERN COUNTIES WITH 80S OVER THE EASTERN COUNTIES. IF THE CLOUDS
HOLD OVER THE EASTERN CWA...HIGH TEMPERATURES MAY ONLY REACH THE MID
TO UPPER 70S.

THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS WESTERN NE AND KS
ALONG A COLD FRONT AND AHEAD OF A 5H TROUGH...WHICH WILL MOVE EAST
INTO THE NORTHERN AND CENTRAL PLAINS. THESE THUNDERSTORMS WILL
EVOLVE INTO ANOTHER MCS AND MOVE EAST AND SOUTHEAST INTO THE FA LATE
TONIGHT AND THROUGH THE EARLY MORNING HOURS ON FRIDAY. DAMAGING
OUTFLOW WINDS AND HEAVY RAINFALL WILL BE POSSIBLE WITH THE
MCS...ESPECIALLY ACROSS THE NORTHERN CWA TONIGHT.

THE COLD FRONT WILL MOVE INTO THE CWA FRIDAY AND CAUSE ANOTHER ROUND
OF THUNDERSTORMS TO DEVELOP. THE ENVIRONMENT IN THE WARM SECTOR WILL
BE VERY MOIST AND UNSTABLE...ALSO THE WEST-NORTHWEST FLOW ALOFT WILL
INCREASE PROVIDING FOR MODERATE VERTICAL WINDSHEAR PARAMETERS.
THUNDERSTORMS DEVELOPING ALONG AND SOUTH OF THE FRONT FRIDAY
MAY BECOME SEVERE WITH DAMAGING OUTFLOW WINDS AND QUARTER
SIZE HAIL THE MAIN HAZARDS. HIGH TEMPERATURES ON FRIDAY AHEAD OF THE
COLD FRONT SHOULD WARM INTO THE 90S...ESPECIALLY IF SKIES CLEAR
AFTER THE MORNING THUNDERSTORMS.

THE NAM AND GFS BOTH SHOW THE FRONT MOVING SOUTH OF THE CWA FRIDAY
NIGHT. THIS SHOULD BRING AN END TO THE SHOWERS AND THUNDERSTORMS
FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA. LOOKS DRY AND COOLER
DURING THE WEEKEND WITH HIGHS IN THE 80S.

THE EXTENDED FCST MODELS SHOW A 5H RIDGE OVER THE SOUTHWEST CONUS
SLOWLY MOVING EAST INTO THE SOUTHERN PLAINS BY FRIDAY. THIS WILL
KEEP MOSTLY DRY CONDITIONS AND CAUSE A WARM UP...WITH HIGH
TEMPERATURES WARMING INTO THE 90S BY THE MIDDLE OF NEXT WEAK. I MADE
NO MAJOR CHANGES TO THE EXTENDED FORECAST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PARTS OF
EAST CENTRAL KANSAS UNTIL NOON THURSDAY.

&&
Hazardous weather outlook, Aug 25, 5:11 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
511 AM CDT THU AUG 25 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-261010-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
511 AM CDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE ACROSS MUCH OF
EAST CENTRAL KANSAS THIS MORNING. A FLOOD WATCH IS IN EFFECT FOR
LOCATIONS GENERALLY SOUTH OF A LINE FROM LAWRENCE TO COUNCIL GROVE.
THUNDERSTORMS WILL MOVE SOUTHEAST INTO NORTH CENTRAL AND
NORTHEAST KANSAS TONIGHT. A FEW THUNDERSTORMS MAY BE SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. WITH THE
GROUND NEARLY SATURATED FROM RECENT RAINS...LOCALIZED FLASH FLOODING
AND FLOODING OF SMALL CREEKS AND STREAMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA ON FRIDAY INTO FRIDAY
EVENING. THUNDERSTORMS DEVELOPING ALONG THE FRONT FRIDAY AFTERNOON
MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING DAMAGING WINDS AND
LARGE HAIL. HEAVY RAIN WILL BE POSSIBLE ON FRIDAY AND MAY CAUSE
LOCALIZED FLASH FLOODING AND FLOODING OF SMALL CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 25, 12:43 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1243 AM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     FLASH FLOOD      N GARNETT               38.28N 95.24W
08/25/2005                   ANDERSON           KS   LAW ENFORCEMENT

            SOME ROADS FLOODED NORTH OF GARNETT

&&
Special weather statement, Aug 25, 1:58 AM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
158 AM CDT THU AUG 25 2005

KSZ037-054>056-058-059-250758-
ANDERSON-COFFEY-FRANKLIN-LYON-MORRIS-OSAGE-
INCLUDING THE CITIES OF...EMPORIA AND OTTAWA
158 AM CDT THU AUG 25 2005

...SEVERE THUNDERSTORM WATCH NUMBER 743 WILL BE ALLOWED
TO EXPIRE AT 2 AM CDT...

THE FOLLOWING COUNTIES WILL NO LONGER BE UNDER THE SEVERE
THUNDERSTORM WATCH...

MORRIS                OSAGE                 LYON
FRANKLIN              COFFEY                ANDERSON

SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH...

EMPORIA               OTTAWA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:37 PM CDTSevere Thunderstorm WarningTOPCoffey53 min
Aug 24, 10:41 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin44 min
Aug 24, 10:44 PM CDTFlash Flood WarningTOPFranklin3 hr
Aug 24, 10:59 PM CDTSevere Thunderstorm WarningTOPDouglas43 min
Aug 24, 11:34 PM CDTFlash Flood WarningTOPAnderson3 hr
Aug 25, 8:26 AM CDTFlash Flood WarningTOPDickinson, Geary, Morris, Riley3 hr
Aug 25, 8:48 AM CDTFlash Flood WarningTOPLyon3 hr
Aug 25, 11:15 AM CDTFlash Flood WarningTOPMorris2 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.